chapter  Chapter 8
15 Pages

Drug-Related Cardiac Problems

ByKarim Ratib, Gurbir Bhatia, Neal Uren, James Nolan

You have download access for this chapter.

PDF 0.15MB

Tricyclic antidepressants (TCADs) can inhibit the fast-acting sodium channel and are therefore similar to class 1A antiarrhythmic drugs. Consequently, TCADs can impair cardiac conduction and prolong repolarization. Management is generally supportive, with monitoring of respiration and cardiac rhythm. The majority of arrhythmias are short lived and terminate spontaneously as the drug is metabolized and cardiac function returns to normal. Bacterial endocarditis, affecting mainly right-sided cardiac structures, is a well-known complication of intravenous narcotic drug abuse, sometimes associated with pulmonary abscesses. Cardiac arrhythmias are presumed to be the main cause of death from volatile substance abuse. Cardiac ischaemia should be managed with oxygen, vasodilators and reperfusion treatment. Low or moderate doses can increase sympathetic and reduce parasympathetic activity, producing a tachycardia and an increase in cardiac output. Sympathetic activation can lead to varying degrees of tachycardia, vasoconstriction, unpredictable blood pressure effects and arrhythmias, depending on the dose taken and the presence or absence of coexisting cardiovascular disease.